At least 197 children from the slums of Govandi in Mumbai were hospitalised due to suspected side-effects of a deworming exercise and administration of iron and folic acid tablets.
According to Dr Pradeep Jadhav, 161 children were taken to Rajawadi Hospital in Ghatkopar and another 36 to Govandi Shatabdi Hospital after they complained of abdominal pain and vomiting early Friday morning.
One of the children, a 12-year-old girl, died on Thursday night. Chandani Shaikh’s parents allege that she vomited blood after consuming the iron and folic acid tablet on August 6 as part of the national immunisation programme.
The girl had attended school on Wednesday and Thursday, but died suddenly at her Baiganwadi residence on Thursday night.
“Her post-mortem will give clarity on what led to her death. There may be other medical comorbidities or history that we are not aware of,” Jadhav said.
By Friday afternoon, 22 children were sent home after treatment. “Most are complaining of giddiness, nausea, vomiting and abdominal pain. They are all stable,” said Dr Vidya Thakur, superintendent at Rajawadi hospital.
Civic officials claimed that following the girl’s death, panic spread in the Baiganwadi slum area and several parents rushed their children to the hospital as a precautionary measure.
The Brihanmumbai Municipal Corporation held a deworming exercise on August 6 and used medicines provided by the state government. The local BMC health post used albenazone tablet for deworming, which essentially kills tapeworm, roundworms and hookworms that may be present in a person’s digestive system. Following this, iron and folic acid tablets were given to children.
“Depending on child’s health, folic acid may be given for a period of 15-30 days. For anaemic kids, it is given for a prolonged period. Worms can cause a drop in haemoglobin,” a health official from the civic body said.
Officials said that by Friday evening all the children in the two hospitals were in stable condition. The Food and Drug Administration has collected samples of the drugs administered for laboratory testing.
Dr Santosh Revankar, BMC’s deputy executive health officer, said that the vomiting and giddiness could be due to other co-morbid factors in children. “We are only exploring one possibility of whether the tablet had side effects, which is very rare…say one in 100 lakhs cases. There could be multiple reasons for why the children fell ill. Until inquiry is over, we cannot comment,” he said.